Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Oct 13, 2020, 3:52 PM CDT for 14 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Oct 14, 2020, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2020, 3:52 PM CDT (20:52 UTC)
- In effect from
- Oct 14, 2020, 10:00 AM CDT
- Expired
- Oct 14, 2020, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WWUS73 KABR 132052 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 352 PM CDT Tue Oct 13 2020 SDZ003-004-009-015-016-033>036-045-048-051-140500- /O.NEW.KABR.HW.W.0002.201014T1200Z-201015T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 352 PM CDT Tue Oct 13 2020 /252 PM MDT Tue Oct 13 2020/ ...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...From 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM MDT/ Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ005>008-010-011-017>023-037-140500- /O.NEW.KABR.WI.Y.0018.201014T1500Z-201015T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 352 PM CDT Tue Oct 13 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...From 10 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Mohr
4 follow-up statements
514 WWUS73 KABR 140332 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1032 PM CDT Tue Oct 13 2020 SDZ003-004-009-015-016-033>036-045-048-051-141145- /O.CON.KABR.HW.W.0002.201014T1200Z-201015T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 1032 PM CDT Tue Oct 13 2020 /932 PM MDT Tue Oct 13 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...From 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM MDT/ Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ005>008-010-011-017>023-037-141145- /O.CON.KABR.WI.Y.0018.201014T1500Z-201015T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 1032 PM CDT Tue Oct 13 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...From 10 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Dorn
093 WWUS73 KABR 140924 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 424 AM CDT Wed Oct 14 2020 SDZ003-004-009-015-016-033>036-045-048-051-141730- /O.CON.KABR.HW.W.0002.201014T1200Z-201015T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 424 AM CDT Wed Oct 14 2020 /324 AM MDT Wed Oct 14 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ005>008-010-011-017>023-037-141730- /O.CON.KABR.WI.Y.0018.201014T1500Z-201015T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 424 AM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
510 WWUS73 KABR 141634 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1134 AM CDT Wed Oct 14 2020 SDZ003-004-009-015-016-033>036-045-048-051-150000- /O.CON.KABR.HW.W.0002.000000T0000Z-201015T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 1134 AM CDT Wed Oct 14 2020 /1034 AM MDT Wed Oct 14 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central and north central South Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ005>008-010-011-017>023-037-150000- /O.CON.KABR.WI.Y.0018.000000T0000Z-201015T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 1134 AM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
856 WWUS73 KABR 142354 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 654 PM CDT Wed Oct 14 2020 SDZ003-004-009-015-016-033>036-045-048-051-150100- /O.EXP.KABR.HW.W.0002.000000T0000Z-201015T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde- Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, Kennebec, and Fort Thompson 654 PM CDT Wed Oct 14 2020 /554 PM MDT Wed Oct 14 2020/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Conditions are improving. The warning will be allowed to expire. $$ MNZ039-046-SDZ005>008-010-011-017>023-037-150100- /O.EXP.KABR.WI.Y.0018.000000T0000Z-201015T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Miller 654 PM CDT Wed Oct 14 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Conditions are improving. The advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 13, 3:32 PM CDT, 20 minutes earlier.
Area forecast discussion, Oct 13, 3:32 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
332 PM CDT Tue Oct 13 2020
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 332 PM CDT Tue Oct 13 2020
Clouds will continue to increase tonight in advance of a short wave
trough along with some scattered light showers moving in across the
north. The main issue tonight and Wednesday will be winds with the
initial surface trough moving through tonight. Therefore, west to
southwest winds late this afternoon will turn south in advance of
this trough and then to the west after midnight and increase towards
morning. On Wednesday, a strong surface low pressure area moving
across North Dakota with surface high pressure out west will result
in a tightening surface pressure gradient, strengthening winds off
the surface, and a deepening mixing layer. Mixing layer winds will
increase to 40 to 50 knots. This momentum transfer will result in
surface winds of 30 to 45 mph across the cwa with wind gusts to 50
to maybe 60 mph. Therefore, will issue a high wind warning for
central and north central south dakota for Wednesday with a wind
advisory elsewhere. Also, with the high winds, dry fuels, and
lowering rh, very high to extreme fire danger is expected Wednesday
afternoon. Therefore, will issue a red flag warning for central sd
fire weather zones. A strong push of cold air then moves in for
Wednesday night along with some low stratus clouds. The winds will
fall off to 15 to 25 mph as temperatures fall into the upper 20s to
the lower 30s.
.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM CDT Tue Oct 13 2020
The extended portion of the forecast will be characterized by
predominant northwesterly flow aloft with periodic passages of weak
upper waves that will not deliver much in the way of any major
changes in our sensible weather early in the period. However, one
significant wave in the form of a strong upper trough will push
through the region late in the week and over the upcoming weekend
that will bring some light precip chances to the area but more
significantly a much noticeable drop in temperatures.
Dry conditions will start things off on Thursday with sfc high
pressure situated to our west across the northern High
Plains/Rockies. Breezy northwest winds and daytime highs about 10
degrees below normal will make it feel very fall-like. Conditions
modify ever so slightly Friday as the high slips off to our south
and we pick up a more westerly component to the flow. Perhaps there
will be more cloud cover to deal with, so daytime readings could be
tempered even with the warm air advection. A more organized area of
low pressure is progged to make its way into the region during the
first half of the weekend. Some light precip mainly in the form of
rain showers are anticipated, although some wet snowflakes mixed in
at times will be possible as temperatures will be falling by the
latter half of the weekend. Temperatures, already below normal to
begin with through the first half of the period, will take a more
significant tumble behind the departing aforementioned system early
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1252 PM CDT Tue Oct 13 2020
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are expected at all airports through tonight and
Wednesday morning. There will be mid and high level clouds spreading
over the region through tonight with p6sm -shras possible.
Otherwise, the main issue during this time period will be the very
strong northwest winds of 25 to 45 knots developing throughout
Wednesday morning for all airports.
***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM
MDT/ Wednesday for SDZ003-004-009-015-016-033>036-045-048-
051.
Wind Advisory from 10 AM to 7 PM CDT Wednesday for SDZ005>008-
010-011-017>023-037.
Red Flag Warning from 1 PM to 7 PM CDT Wednesday for SDZ267-270.
MN...Wind Advisory from 10 AM to 7 PM CDT Wednesday for MNZ039-046.
&&
SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...MohrHazardous weather outlook, Oct 13, 3:24 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 324 AM CDT Tue Oct 13 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 324 AM CDT Tue Oct 13 2020 /224 AM MDT Tue Oct 13 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong winds with gusts to 45 to 55 mph on Wednesday will push fire danger to very high to extreme over most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:52 PM CDT | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more | 27 hr |
| Oct 13, 3:56 PM CDT | Red Flag Warning | ABR | 27 hr |
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.